Research library / Observational study
Safety of ibogaine administration in detoxification of opioid-dependent individuals: a descriptive open-label observational study
Knuijver T, Schellekens A, Belgers M, et al. Addiction 2022;117(1):118-128
Ibogaine has been linked to deaths, mainly from heart rhythm problems that follow a lengthening of the QT interval on the ECG. This Dutch hospital study gave a single dose of ibogaine to 14 people with opioid use disorder and monitored them closely. On average the corrected QT interval lengthened by 95 milliseconds, half of the patients passed 500 ms, a level linked to dangerous arrhythmias, and in six the prolongation lasted more than a day. No dangerous arrhythmia occurred under monitoring. Every patient had severe temporary loss of coordination. The authors conclude that ibogaine causes clinically relevant, reversible QT prolongation, slow heart rate and severe ataxia.
What it found
- Maximum QTc prolongation averaged 95 ms (range 29 to 146 ms); half the patients reached a QTc over 500 ms
- In 6 of 14, QTc stayed above 450 ms for more than 24 hours; no torsades de pointes occurred
- All patients had severe temporary ataxia and could not walk without support
- 11 of 14 did not return to morphine within 24 hours